MAUDE Adverse Event Report: INTUITIVE SURGICAL,INC. FUNDUS GRASPER; ENDOSCOPIC INSTRUMENT

INTUITIVE SURGICAL,INC. FUNDUS GRASPER; ENDOSCOPIC INSTRUMENT
Model Number 478058-02
Medical Device Problem Codes Break (1069); Device Or Device Fragments Location Unknown (2590)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The instrument was returned to isi and evaluated.Failure analysis investigations confirmed the customer reported complaint that the jaws of the fundus grasper instrument broke and fell apart.The instrument's distal clevis was found to be broken.Two pieces of the clevis appeared to have broken off.One of the pieces broken off was returned with the instrument.Another piece broken off measuring approximately 0.131 x 0.295 was not returned with the instrument.As a result, the instrument's grips were dislodged.The known common cause of this failure is due to mishandling/misuse.A follow-up mdr will be submitted if additional information is received.Isi has reviewed the site's system logs with a procedure date of (b)(6) 2017.No related system errors were found to have occurred.This complaint is being reported due to the following conclusion: during the da vinci-assisted surgical procedure, the fundus grasper instrument allegedly broke inside the patient and an instrument fragment was not found.At this time, it is unclear if the missing instrument fragment actually fell inside the patient and was retained.Based on failure analysis of the instrument, the instrument damage can be attributed to user misuse/mishandling.
 
Event or Problem Description
It was reported that during a single-site da vinci-assisted cholecystectomy procedure, the jaws of the fundus grasper instrument allegedly broke and fell apart inside the patient's abdomen.It was initially reported that the surgeon removed three of four instrument fragments that fell inside the patient.The fourth instrument fragment allegedly fell behind the field of vision and could not be retrieved.The surgical procedure was reportedly completed with a replacement fundus grasper instrument.On (b)(6) 2017, intuitive surgical, inc.(isi) contacted the site's robotics coordinator and obtained the following information regarding the reported event: the robotics coordinator was present during the surgical procedure which was not recorded on video.When the event occurred, the surgeon had just let go of the gallbladder which was being held by the fundus grasper instrument.When the surgeon attempted to re-grab the gallbladder with the fundus grasper instrument, the instrument allegedly just fell apart.After the instrument broke, the surgical staff removed the instrument and retrieved visible fragments that had fallen inside the patient.When the surgical staff attempted to put all the broken fragments back together on the instrument, it was determined that a piece was missing.The surgical staff attempted to search for the instrument fragment but the missing piece was not found.No x-rays were performed.The fundus grasper instrument was replaced by the surgical staff and the surgical procedure was completed.According to the robotics coordinator, no post-operative complications have been reported.

Brand Name
FUNDUS GRASPER
Common Device Name
ENDOSCOPIC INSTRUMENT
Manufacturer (Section D)
INTUITIVE SURGICAL,INC.
sunnyvale CA
MDR Report Key6662309
Report Number2955842-2017-00391
Device Sequence Number18878933
Product Code NAY
UDI-Device Identifier00886874113622
UDI-Public(01)00886874113622(10)S10161117
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 05/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number478058-02
Device Lot NumberS10161117 0027
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/12/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/31/2017
Initial Report FDA Received Date06/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age40